Kansas, 2011

Damaging Winds in Kansas, August 16, 2011

August 16, 2011 · NWS DDC · 2 events in 1 county or zone

A few severe thunderstorms moved out of eastern Colorado during the last night hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A few severe thunderstorms moved out of eastern Colorado during the last night hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 16, 1:19 PM MST, 9 hours 40 minutes earlier.

Area forecast discussion, Aug 16, 1:19 PM MST, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
319 PM CDT TUE AUG 16 2011

.DISCUSSION...

DAYS 1-2...

12Z TUESDAY 700MB UPPER AIR ANALYSIS INDICATED +14 TO +15C
TEMPERATURES ACROSS SOUTHWEST KANSAS. MOISTURE ACROSS SOUTHWEST
KANSAS THIS MORNING WAS LOCATED ABOVE 700MB LEVEL ALONG WITH SOME
WEAK 700MB WIND CONFLUENCE/TROUGH AXIS APPEARING TO BE RELATING
WELL TO SOME LINGERING HIGH BASED PRECIPITATION. THIS AREA HAS
BEEN MOVING STEADILY EAST/SOUTHEAST AND CURRENTLY EXTRAPOLATION
HAS THIS AREA OF MOISTURE/FORCING CROSSING SOUTH CENTRAL KANSAS
DURING THE LATE AFTERNOON/EARLY EVENING. AT THIS TIME WILL
CONTINUE TO FOLLOW THE LATEST RADAR TREND FOR TAPERING
PRECIPITATION OFF LATE TODAY/EARLY TONIGHT. NORTH OF THIS AREA MID
LEVELS WERE STARTING TO COOL AS A COLD FRONT SLIDES SOUTH ACROSS SOUTHWESTERN
KANSAS. BEHIND THIS FRONT HIGHER LOWER LEVEL MOISTURE AND
IMPROVING MUCAPES BETWEEN 1000-1500J/KG WERE OBSERVED BASED ON SURFACE
OBSERVATIONS AND LAPS DATA. MODELS SOUNDINGS HOWEVER SUGGEST MID
LEVEL TEMPERATURES WILL STAY WARM ENOUGH TO INHIBIT CONVECTION
LATE TODAY NEAR THIS SURFACE BOUNDARY. WILL CONTINUE TO MONITOR
THIS AREA FOR ISOLATED STORMS LATE TODAY BUT AT THIS TIME AM
LEANING AWAY FROM INTRODUCING SMALL CHANCES FOR LATE DAY
CONVECTION MUCH FURTHER NORTH THAN DODGE CITY AND JOHNSON.

FURTHER WEST AN UPPER LEVEL TROUGH WHICH WAS ASSOCIATED WITH
RIGHT ENTRANCE REGION OF A 250 JET BASED ON 12Z ANALYSIS WILL
BEGIN TO CROSS THE ROCKIES DURING THE EARLY AFTERNOON. AS THIS
SYSTEM MOVES OUT INTO THE PLAINS EARLY TONIGHT ANOTHER AREA OF
THUNDERSTORMS CAN BE EXPECTED GIVEN THE MOIST UPSLOPE FLOW AND
FORECAST LATE DAY INSTABILITY. ALTHOUGH THE LATE DAY STORMS ACROSS
SOUTHERN KANSAS APPEAR TO BE DIURNAL IN NATURE THE STORMS
DEVELOPING ACROSS NORTHEAST COLORADO SHOULD PERSIST INTO THE
OVERNIGHT HOUR AND FOLLOW THE UPSLOPE LOW LEVEL MOISTURE AXIS THAT
WILL EXIST AHEAD OF EASTWARD MOVING UPPER LEVEL TROUGH. AT THIS
TIME BOTH THE NAM AND GFS PLACES THIS MOIST AXIS ACROSS NORTHERN
KANSAS SO WILL INITIAL THOUGHTS THIS MORNING WILL BE TO KEEP
PRECIPITATION CHANCES GOING IN THE NORTH OVERNIGHT.

THE COLD FRONT IS FORECAST TO STALL OUT IN THE PANHANDLE OF TEXAS
AND WESTERN OKLAHOMA BY WEDNESDAY MORNING AS A SURFACE HIGH BEGINS
TO SETTLE INTO THE EASTERN POTIONS OF NEBRASKA AND KANSAS. 00Z
THURSDAY 850MB TEMPERATURES SUGGESTING HIGHS WILL STRUGGLE TO
REACH THE UPPER 80S IN THE NORTH WHILE NEAR THE OKLAHOMA BORDER
HIGHS ARE EXPECTED TO CLIMB TO AROUND 95.

WEDNESDAY NIGHT AND THURSDAY THE SURFACE BOUNDARY IN THE TEXAS
PANHANDLE WILL BEGIN TO LIFT BACK NORTH AS A WARM FRONT.
ISENTROPIC LIFT, WARM AIR ADVECTION DEVELOPING AHEAD OF THIS FRONT
WEDNESDAY NIGHT GIVING RISE TO ANOTHER ROUND OF
THUNDERSTORMS...ESPECIALLY NORTH OF HIGHWAY 156.

BY THURSDAY AFTERNOON THIS FRONT SHOULD BEGIN TO LIFT NORTHEAST
OF THE HAYS AREA AS WARMER AIR STARTS TO SPREAD BACK INTO
SOUTHWEST KANSAS. BASED ON 850MB TEMPERATURE TRENDS THE NAM WAS
THE QUICKEST WITH THE WARMUP ON THURSDAY FOR SOUTHWEST KANSAS
FOLLOWED BY THE ECMWF AND THEN THE COOLER GFS. STILL NOT
COMPLETELY CONFIDENT ON HOW QUICKLY TEMPERATURES WILL REBOUND BUT
ALL MODELS DO SUGGEST A RETURN TO 100 DEGREE WEATHER QUICKER THAN
WHAT WAS ADVERTISED YESTERDAY. AS A RESULT HAVE DECIDED TO GO WITH
THE ECMWF AS A GUIDE FOR HIGHS.

DAYS 3-7...

MEDIUM RANGE MODELS INDICATE WEAK UPPER LEVEL RIDGING DRIFTING EAST
OUT OF THE ROCKIES AND INTO THE CENTRAL PLAINS FRIDAY RESULTING IN
FAIRLY DRY AND WARM CONDITIONS ACROSS MUCH OF WESTERN KANSAS. AN
UPPER LEVEL TROUGH OF LOW PRESSURE IS PROGGED TO SWING EAST ACROSS
THE EXTREME NORTHERN PLAINS FRIDAY BRINGING THE POSSIBILITY FOR
THUNDERSTORMS ACROSS THE NORTHERN AND PORTIONS OF THE CENTRAL PLAINS
ENTERING INTO THE WEEKEND. AN ATTENDANT COLD FRONT IS PROJECTED TO
MOVE SOUTH INTO WESTERN KANSAS DURING THE DAY SATURDAY BEFORE
STALLING OUT SOMEWHERE GENERALLY NEAR AND ALONG THE OKLAHOMA BORDER.
NEAR SURFACE FORCING IN THE VICINITY OF THE BOUNDARY COMBINED WITH
THE PRESENCE OF AMPLE LOW LEVEL MOISTURE AND INCREASING MID/UPPER
LEVEL INSTABILITY WILL SET THE STAGE FOR THUNDERSTORM DEVELOPMENT
ACROSS PORTIONS OF WESTERN KANSAS SATURDAY INTO EARLY SUNDAY.
HOWEVER, WIDESPREAD STORM DEVELOPMENT IS NOT EXPECTED WITH THE
STRENGTH OF A WESTERLY FLOW ALOFT REMAINING JUST BARELY OFF TO OUR
NORTH. WILL KEEP 30S POPS ACROSS OUR SOUTH WHERE THE FRONTAL
BOUNDARY IS EXPECTED TO SET UP WITH SLIGHT POPS NORTH. THUNDERSTORMS
WILL BE POSSIBLE AGAIN LATE SUNDAY INTO EARLY MONDAY AS SURFACE HIGH
PRESSURE IN THE UPPER MIDWEST HELPS PLACE WESTERN KANSAS UNDER THE
INFLUENCE OF AN EASTERLY UPSLOPE REGIME. MEANWHILE, THE FRONTAL
BOUNDARY IS EXPECTED TO BE LOCATED GENERALLY SOMEWHERE ACROSS
SOUTHWESTERN KANSAS. WILL KEEP SLIGHT POPS IN SUNDAY WITH PLENTY OF
UNCERTAINTY REMAINING AS TO WHERE THE FRONTAL BOUNDARY WILL BE.

TEMPERATURES ARE EXPECTED TO BE JUST ABOVE SEASONAL FRIDAY AS UPPER
LEVEL RIDGING TRANSITIONS EAST ACROSS THE CENTRAL PLAINS. A WARM
FRONT ATTENDANT TO AN AREA OF STRENGTHENING LOW PRESSURE ACROSS
SOUTHEASTERN COLORADO IS PROJECTED TO LIFT NORTH ACROSS SOUTHWEST
AND SOUTH CENTRAL KANSAS THROUGH THE DAY FRIDAY. THE GFS AND ECMWF
SHOW H85 TEMPERATURES RANGING FROM THE UPPER 20S(C) ACROSS OUR FAR
EASTERN ZONES TO JUST ABOVE 30C WEST. SHOULD SEE HIGHS PRIMARILY IN
THE 90S(F) ACROSS THE CWA FRIDAY AFTERNOON WITH NEAR 100F POSSIBLE
ACROSS OUR SOUTHERN ZONES. SLIGHTLY COOLER TEMPERATURES ARE EXPECTED
SATURDAY, AT LEAST ACROSS MORE NORTH AND NORTHWESTERN ZONES, AS A
COLD FRONT BEGINS TO PUSH INTO WESTERN KANSAS BY SATURDAY AFTERNOON.
TEMPERATURES ARE LIKELY TO REMAIN ANYWHERE FROM NEAR TO JUST ABOVE
SEASONAL THROUGH THE MIDDLE PART OF NEXT WEEK AS UPPER LEVEL RIDGING
REDEVELOPS ACROSS THE INTERMOUNTAIN WEST.

&&

.AVIATION...

A FEW THUNDERSTORMS WILL BE POSSIBLE ALONG AND BEHIND A COLD FRONT
AS IT SINKS SOUTH FROM SOUTHWEST KANSAS INTO THE OKLAHOMA AND TEXAS
PANHANDLES TONIGHT. ANY STORMS THAT DEVELOP THIS EVENING ARE
EXPECTED TO BE MAINLY SOUTH OF A KGCK TO KDDC LINE WITH STORMS
POSSIBLE IN THE VICINITY OF KHYS IN THE LATE OVERNIGHT HOURS.
OUTSIDE OF ANY CONVECTION, VFR CONDITIONS ARE EXPECTED TO PREVAIL AT
ALL TAF SITES THROUGH WEDNESDAY MORNING. WINDS WILL BE NORTHEAST TO
EASTERLY 10 TO 20KT BEHIND THE COLD FRONT AS IT MOVES SOUTH INTO
OKLAHOMA AND THE TEXAS PANHANDLE THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  93  69 102 /  10  10  20  10
GCK  69  92  68 101 /  20  10  20  10
EHA  67  94  68 100 /  20  10  10  10
LBL  70  97  69 101 /  20  10  10  10
HYS  69  88  68 100 /  20  10  20  10
P28  74  96  73 102 /  30  10  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/32/32
Hazardous weather outlook, Aug 16, 3:13 AM MST, 19 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
513 AM CDT TUE AUG 16 2011

KSZ030-031-043>046-061>066-074>081-084>090-171000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
513 AM CDT TUE AUG 16 2011 /413 AM MDT TUE AUG 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF WEST CENTRAL
AND SOUTHWEST KANSAS LATE THIS AFTERNOON AND TONIGHT. THE MAIN THREAT
FROM THESE STORMS WILL BE GUSTY...POSSIBLY DAMAGING WINDS. A FEW
OF THE STORMS COULD ALSO BE CAPABLE OF PRODUCING SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS LATE WEDNESDAY AFTERNOON
AND EVENING AND AGAIN LATE FRIDAY AFTERNOON AND EVENING. A FEW OF
THE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

In the hours before

Special weather statement, Aug 16, 10:01 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1201 AM CDT WED AUG 17 2011

KSZ061-170600-
HAMILTON-
1101 PM MDT TUE AUG 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON COUNTY...

AT 1057 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF COOLIDGE...MOVING SOUTHEAST
AT 15 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3811 10155 3774 10154 3775 10203 3811 10198
TIME...MOT...LOC 0501Z 297DEG 13KT 3799 10189

KRUSE

The radar

The Goodland radar (KGLD), 154 km away, was scanning. The volume nearest the first event began at 05:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
August 16, 10:59 PM MST
Where
Hamilton County, Syracuse
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
37.980, -101.750

Thunderstorm Wind, Hamilton

When
August 16, 11:10 PM MST
Where
Hamilton County, Syracuse
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
37.980, -101.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345648, 345649.